Advertisement

Archive for Tuesday, November 23, 2004

Double Take: Diet-pill discovery shocks mother

November 23, 2004

Advertisement

Dear Dr. Wes & Jenny: My mom found my diet pills while going through my sock drawer a few weeks ago. She got really upset, so I decided to stop taking them, but now I'm really worried about gaining weight. That, and I don't have any energy, and I feel pretty depressed until I take them. Should I try to talk to her about it? Or how else can I handle it? -- 16 year-old-girl

Wes: Diet pills have three problems: They don't work, they are addictive, and they can kill you, which is what we would call a no-win situation. Besides being useless for long-term weight loss, they can raise your blood pressure, cause your heart to beat irregularly and give you anxiety and insomnia. You may feel less depressed from the kick of these drugs -- most of which contain caffeine, now that Ephedra is banned. However, diet pills are more likely to increase depression over time. If you think you are depressed, it is better to find a good therapist to assess you further. If therapy alone doesn't do the trick, the therapist can refer you for a medication consultation. However, for teens, the National Institutes for Mental Health first recommend several therapy sessions, which often can be just as effective and carry less risk. We believe that for teens it is not enough to go to your doctor and get medication. There are new concerns about the use of antidepressants by teens, and it is best for mental health professionals to closely follow your progress if you do begin medication. As for your weight, I have yet to meet a teenage girl who is happy with her body, as Jenny will point out below.

Jenny: First of all, why should any young woman be taking diet pills? There are many alternatives to losing weight. Start going for walks every day. You also could get involved in a sport. Either will help with your weight-loss goals and with the depression you have been feeling because exercise releases natural endorphins that make your brain feel happier. When most people take diet pills, their bodies get addicted to the substance, so their bodies start expressing a desire for that substance. Because diet pills are drugs, your body is going through the withdrawal stage. Your mother is upset because she is disappointed that you feel the need to lose weight and that you went to the extent of taking diet pills. She could also be disappointed because you didn't talk to her about the problems you have been having. It is good that you stopped taking diet pills. That's the first step. Talk to your mother about why you feel you need to take the diet pills. She may be willing to help you get through this. Your friends at school could also be the strong support you need. Don't be afraid to ask for help. There are so many people -- even some you may not know yet -- who have been there and would be more than willing to lend hand.




Dr. Wes Crenshaw is board certified in Family Psychology and is director of the Family Therapy Institute Midwest. He is author of "Treating Families and Children in the Child Protective System." Jenny Kane is a senior at Free State High School. Opinions and advice given here are not meant as a substitute for psychological evaluation or therapy services. Send your questions to doubletake@ljworld.com.

Commenting has been disabled for this item.